Learn how to use Mayo Clinic Connect
Request an Appointment
My Dr prescribed Gabapentin 300mg caps last Friday. I took one at bedtime & woke up at 3:30a.m. in horrible pain. Has anyone else experenced anything like this?
I had a knee replacement again. I had one 10 years ago also. This time he was a heck of a lot more pain. Of course, I am 10 years older at 76.I would have done anything to help with my 8,9,and10 pain scale. Thank God I had a pain Doctor that understood.
Jump to this post
What did he prescribe?
Terrible drug as I couldn't leave the house for a week after taking it and then I finally stopped and I would never take it again. It got me so depressed that I thought maybe I would end it all. Don't take that kind of drug as it's bad.
@donfeld – That sounds terrible! There are warnings about the potential for depression on Gabapentin and it sounds like it hit you hard. Obviously, (and thankfully!), not everyone experiences that side effect, but your experience is a powerful remember that it does happen to some people.
Speaking personally, I am playing with the dosage and doing so with a high degree of awareness and caution to see if it is causing similar side effects – or – since my symptoms started after my brother died, if I am just experiencing grief.
Hope you do well on it but I've heard such similar horror stories to me then I won't even go near it and I'm just warning people about it. Everybody's different but the bottom line is that people are saying it doesn't really help with pain. I wish you all the best.
I take 1800 gabapentin a day, seems to ease the pain in my back. slowly gone from 300 upwards.. doesn't seem to make much difference, but do as the Dr says, I will not take opiods so must rely on this..
I would not be taking it if there weren't some benefits. I am on a low dosage; the biggest benefit to me is that I no longer have to get up and take pain medication in the middle of the night. Daytime pain is reduced, but not gone so I still supplement with OTC pain meds.
I was at 300 mg/day when my brother died in November; the pain in my feet EXPLODED at that point. I had no meaningful side effects at 300 mg – but when I increased to 400 mg/day, I began to notice my sleep was interrupted with intense feelings of doom. Not anxiety. Not depression. Doom. I wasn't sure if the increase in Gabapentin was responsible – or if it was grief combined with a sudden awareness of my own mortality. It's worth noting that the increase of Gabapentin did not touch the daytime pain in my feet so I did not see any benefit in staying at that dosage and I was afraid to go higher in case it was the meds causing the problem. I decided to reduce the Gabapentin to see if my sleep improved. I went down to 200/mg day and stayed there for several weeks – but I also increased my exercise to address unseen stress, and I made a concerted attempt to deal with my grief.
I just increased the Gabapentin back up to 300 mg/day a few days ago. Despite that, I've had two nights of relatively sound sleep with no feelings of doom, so I have some degree of confidence that I'll be OK at this level. I am, however, cautiously optimistic. If things go sideways again I will ask my doctor if I can try Nortriptyline instead.
You know, I took 2700 mg a day and had no problems with it (other than it didn’t work) It’s amazing how affects different people.
I'm glad it's working for you as it sure didn't work for me. The biggest depression I've ever had is with that drug. All those drugs that say antidepressant same to make me more depressed and a lot of people that does. Think positive and keep exercising.
my wife of 67 years has migraine/tension headaches for over 40 years. She looks like is 60 year old'she has an auto APLS 85 but looks life a excellent a very beautiful 60 yrs old. She has been taking gabapentin for maybe 10 years. nothing helps. she been to many doctors nothing helps. she is the nicest kindness person you could ever meet. if any one has some davice to help. PLEASE
Good morning @iceblue Haven't seen a post from you for a while. Perhaps it is spring and we are all doing a spring cleaning on our medications and support systems. Gabapentin has been a reliable go-to for me since my first diagnosis of Chronic Myofascial Pain Syndrome several years ago. Initially, I was taking 600 mg in the morning and 300 mg at night. That dosage and time was a bit of a mess with fuzzy-wuzzy side effects. My neurologist cut the moring dose, moved it to combine with the nighttime dose and substituted Nortryptyline which I phased into a maximum of 60 mg at night.
Nortriptyline really worked well for my depression, suicidal ideation and pain all the way through the night and even into the next day. The problem was uncontrollable constipation and then diarrhea. Even if the pain was somewhat controlled, I couldn't go out because the digestive issues were cramping my style big time. My PCP and I worked out the addition of another dose of 2:1 CBD/THC cannabis for nighttime and a 1:1 CBD/THC dose for pain in the morning. We added a 300 mg Gabapentin capsule for nighttime good sleep, making my total 1200 mg. And we discussed other ways to eliminate the depression which so far has been frustrating but doable. I will be attending a special 3 day retreat this weekend to work on my mindful meditation and restorative yoga.
So…..with the help of Connect members, I am now done with the Nortriptyline taper which took about 3 months. I miss it because it worked. I haven't yet balanced out the cannabis and Rx medication as well as I think I can. I am doing some mixing of a 1:3 CBD/THC and a 3:1 CBD/THC topical for the pins and tingles.
Here is the next challenge……to taper off duloxetine (Cymbalta) which I have been using for severe anxiety for about a year My PCP and I will be talking about that taper in April. I am not as comfortable launching this one so I will gratefully accept any ideas or substitutions you have found valuable. My goal was to pass my MN driver's test and be able to travel to visit grandchildren. I did both in the last month without panicking and with help from duloxetine. I just got home from Texas and am crashing big time today. I need to be aware and alert for the retreat which begins tomorrow evening.
Have any of you said goodbye to duloxetine? What happened? To Nortriptyline? What happened? Gabapentin? What happened? What substitutions have you found?
Are any of you combining cannabis with Rx medications? What symptom would you most like help with? Pain, fatigue, digestive issues? Others?
May you all be free of suffering and the causes of suffering. I appreciate being on this Connect team. There is just nothing like it in the scope of online communities. Chris
I understand the mail has some new remedies for migraine they just came out with and I would check with them ASAP as to documentation seems like it's working for many people. They made tremendous Headway in the last couple years for migraines.
Why no opiods? Perfectly safe if you don't take enough to get high.
There is a lot of misinformation being pushed out about these drugs. Put your questions to people like me who have used then successfully for 20 years with no addiction and no problems. I see one of the countries best pain specialists and I trust hom. You'll never here anything from me that he doesn't agree with.
Create an account to connect with other patients and caregivers like you.Ask questions, get answers, and give and get support.Also follow blogs from Mayo Clinic experts.
Already have an account? Sign In